Sharp rise in "spice" hospitalizations

Spice, a particularly potent version of synthetic marijuana, has caused a sharp spike in hospitalizations, and at least one death, in the U.S, in April. This has led health officials to express concern that a more dangerous version of the drug may have hit the streets.

State poison control centers reported to have received close to 1,000 calls related to the drug in just the first three weeks of April. That's more than double the number between January and March. Experts say that emergency room reports linked to the use of spice, alone or combined with other substances, are four times as frequent this year compared to 2014.

Synthetic cannabinoids, such as spice, are substances that have a similar look to marijuana. But they are sprayed with chemical hallucinogenics before being sold and smoked. According to health centers, people brought in for treatment after using spice often engage in violent or delusional behavior. Some cases have resulted in permanent damage to organs and tissues.

States reporting the highest increase in emergency calls involving spice include Alabama, Mississippi, New york, Florida, New Jersey and Texas. Experts are unsure if the rise in hospitalizations is due to increased use of the drug, or simply a result of an altered, more dangerous formula of the drug.

There is no official calculation of nationwide deaths caused by the drug, but spice has been linked to a recent death in Louisiana person, with two others still in intensive care.

_NEXT: _Anatomy of a migraine (INFOGRAPHIC)

Sourced from: NY Times, Surge in Hospital Visits Linked to a Drug Called Spice Alarms Health Officials